Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Cleveland, OH

July 6, 1999Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 6, 1999, 2:40 PM EDT for Lorain County, Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 2:40 PM EDT (18:40 UTC)
Expired
Jul 6, 1999, 3:45 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Lorain County, OH

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:00 PM EDTThunderstorm WindCountywide, OHMany large trees downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 061841 RRA
SVRCLE
OHC093-061945-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTHEASTERN OHIO

* UNTIL 345 PM EDT

* AT 239 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF ELYRIA OR 6 MILES NORTHWEST
  OF AMHERST... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  AMHERST
  LORAIN
  ELYRIA
  NORTH RIDGEVILLE


SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:40 AM EDT, 5 hours earlier.

Area forecast discussion, Jul 6, 9:40 AM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
940 AM EDT TUE JUL 6 1999

SATELLITE IMAGERY INDICATES CLOUDS ASSOCIATED WITH THE FNT ARE
QUICKY DISSIPATING. CONVECTION THAT WAS FIRING ALONG THE FRONT HAS
ALSO QUICKLY DISSIPATED.  SHORTWAVE MOVING OFF TO THE E ACROSS THE
CENTRAL GREAT LAKES REGION IS BECOMING MORE ELONGATED AND WEAKENING
WITH TIME CAUSING CONVECTION TO DIE OFF.  CONVECTION ON THE SOUTHERN
END OF THE FNT WAS BEING DRIVEN BY SUPPLY OF MSTR FM THE GULF OF
MEXICO INTO THE AXIS OF CONVERGENCE. HOWEVER...MSTR SUPPLY HAS BEEN
CUT OFF AND THEREFORE THE CONVECTION HAS WEAKENED.

NOW...IT IS JUST WAIT AND SEE AS THE THE CDFNT PROGRESSES E INTO
INCREASINGLY MORE UNSTABLE AIR MASS OVR OH AND NW PA.  CONVECTION
THAT DOES FIRE WILL BE DRIVEN BY DAY TIME HEATING AND LIFTING
MECHANISM OF THE FNT. LI INCREASE TO -6 SOUTH OF CLE TO ASHTABULA
LINE LATER THIS AFTERNOON. THIS FITS WELL WITH GREATEST HEATING AND
INSTABILITY.  MODEL SOUNDINGS SUPPORT THE POTENTIAL FOR SLOW MOVING
CELLS FM SW TO NE ALONG THE FNTL BOUNDARY AS THE FNT TAKES ON A MORE
W TO E ORIENTATION. HIGHEST CHANCE POPS LIKELY IN EASTERN SECTIONS.

WILL LEAVE CURRENT FORECAST AS IT IS.

.CLE...NONE.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:35 PM EDTSevere Thunderstorm WarningCLEErie65 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningCLEHuron, Seneca63 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningCLEHancock63 min
Jul 6, 3:11 PM EDTSevere Thunderstorm WarningCLECuyahoga64 min
Jul 6, 3:20 PM EDTSevere Thunderstorm WarningCLEGeauga65 min
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningCLEStark64 min
Jul 6, 3:40 PM EDTSevere Thunderstorm WarningCLEMedina, Summit60 min
Jul 6, 3:40 PM EDTSevere Thunderstorm WarningCLEPortage60 min
Jul 6, 4:03 PM EDTSevere Thunderstorm WarningCLEHuron47 min
Jul 6, 4:07 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull63 min
Jul 6, 4:16 PM EDTSevere Thunderstorm WarningCLEAshland, Richland, Wayne64 min
Jul 6, 5:16 PM EDTFlash Flood WarningCLECuyahoga, Lorain119 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.